Kansas, 2020

Flash Flooding in Kansas, July 26, 2020

July 26, 2020 · NWS TOP · 4 events in 4 counties and zones

Flash flooding occurred in several counties following a batch of strong thunderstorms in north-central KS. An isolated storm in Franklin County also caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Flash flooding occurred in several counties following a batch of strong thunderstorms in north-central KS. An isolated storm in Franklin County also caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 26, 5:34 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 26, 5:34 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
634 PM CDT Sun Jul 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 349 PM CDT Sun Jul 26 2020

As of mid-afternoon, a hot and very humid airmass remained in place
over northeastern Kansas with heat index values between 100 and 105
degrees. Thus, we will allow the current Heat Advisory to remain
in place until 7:00 PM.

Focus will then turn toward thunderstorm and flooding potential
this evening and tonight. At 20Z, storms that had developed in
southeastern Nebraska along a weak surface trough ahead of an
advancing cold front were slowly sagging southward toward the KS
border. Aloft, a large trough centered over central Canada was
working across the Dakotas. As the trough moves eastward, the
surface front will continue to advance south, entering northern
Kansas this evening. Forcing along the boundary will allow
continued rain and thunderstorm development this evening. A few
storms this afternoon and evening could be strong to severe with
damaging wind being the most likely hazard given CAPE values
between 4000 and 5000 J/kg. Shear, however, is the limiting factor
with only about 15 to 20 kts of effective bulk shear expected
this afternoon and evening. Flash flooding looks to be the bigger
concern area-wide with this round of rain for several reasons:
weak flow aloft will allow the surface boundary to be slow moving
through the night and ample moisture is readily available.
Dewpoints are in the mid 70s, models show Pwats exceeding 2.0
inches near the boundary, and forecast soundings depict a fairly
saturated column across the area. Storms could produce a
widespread one to two inches of rain with locally higher amounts
possible into tomorrow morning. As such, a Flash Flood Watch
remains in effect until 7 AM tomorrow morning.

The boundary should become more diffuse during the day tomorrow so
rain will begin to taper off. Lingering showers and cloud cover
will keep conditions cool (relatively speaking) through the day
with highs in the low 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 349 PM CDT Sun Jul 26 2020

General upper level troughing will dominate our pattern through the
week - quite the shift from our recent large scale ridging. Thus,
conditions are expected to be much cooler this week with highs
remaining in the 80s. Periodic rain chances occur in the forecast
with the next decent chance looking to arrive Wednesday when an
upper system develops off the northern Intermountain West and
slides southward over the central Plains. Models show that system
producing rainfall over the area through the end of the week and
we are continuing to forecast total rainfall amounts of two to
four inches across the entire forecast area through the end of
this upcoming workweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM CDT Sun Jul 26 2020

Outflow boundary has moved through TOP and should move through MHK
and FOE around the start of the forecast period. Will keep vcts
wording going as much of the convection will be scattered and may
remain to the west of each of the terminals. A line of tsra
sagging southward may affect the terminals after 04Z and will
update for this as needed. MVFR vsbys will be common with any of
the tsra and could have brief reductions to ifr as well. Cigs look
to remain vfr til 12Z when mvfr cigs are expected through about
21Z with scattered shra and tsra.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Flash Flood Watch through Monday morning for KSZ008>012-020>023-
034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Jul 26, 5:59 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
659 PM CDT Sun Jul 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-280000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
659 PM CDT Sun Jul 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorm chances increase from north to south across the area
this evening and tonight. A few severe storms this evening may
produce damaging wind gusts. Heavy rainfall then becomes the main
concern into tonight. Flash flooding will be possible with a
widespread one to two inches of rain expected. Locally higher
amounts could also occur. As such, a Flash Flood Watch remains in
effect for central and north central Kansas from 7 pm this evening
into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms with heavy rainfall will linger into early Monday
morning, tapering off north to south through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 26, 2:50 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
350 PM CDT Sun Jul 26 2020

KSZ011-012-262145-
Brown-Nemaha-
350 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 445 PM CDT...

At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Forest City to near Hamlin
to 3 miles southeast of Bern. Movement was southeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hiawatha, Sabetha, Fairview, Robinson, Morrill, Bern, Reserve, Oneida
and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9534 3979 9534 3977 9557 3981 9601
      4000 9605
TIME...MOT...LOC 2050Z 336DEG 15KT 3995 9523 3990 9564 3994 9592

Baerg
Special weather statement, Jul 26, 3:52 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
452 PM CDT Sun Jul 26 2020

KSZ009-262215-
Washington-
452 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHINGTON COUNTY
UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Mahaska, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9702 3985 9705 3987 9737 4000 9737
TIME...MOT...LOC 2151Z 277DEG 15KT 3999 9725

Baerg
Special weather statement, Jul 26, 3:54 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Sun Jul 26 2020

KSZ008-262230-
Republic-
454 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chester, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Belleville and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 9764 4000 9778 4000 9737
TIME...MOT...LOC 2154Z 311DEG 17KT 4001 9765

Baerg
Special weather statement, Jul 26, 4:18 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
518 PM CDT Sun Jul 26 2020

KSZ009-010-262300-
Washington-Marshall-
518 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON AND NORTHERN
MARSHALL COUNTIES UNTIL 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Oketo to 3 miles southeast
of Narka. Movement was southeast at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Marysville, Hanover, Summerfield, Morrowville, Haddam, Mahaska,
Oketo, Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9624 3988 9624 3981 9737 4000 9737
TIME...MOT...LOC 2218Z 303DEG 10KT 4001 9650 3993 9737

Baerg
Special weather statement, Jul 26, 4:55 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
555 PM CDT Sun Jul 26 2020

KSZ008>010-020>022-270000-
Republic-Clay-Cloud-Riley-Washington-Marshall-
555 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHERN
REPUBLIC...SOUTHERN WASHINGTON...NORTHERN CLAY...NORTHEASTERN CLOUD
AND MARSHALL COUNTIES UNTIL 700 PM CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scandia to 5 miles south of Morrowville to
3 miles east of Marysville. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Concordia, Marysville, Washington, Blue Rapids, Frankfort, Clyde,
Waterville, Clifton, Linn, Scandia, Greenleaf, Barnes, Cuba, Norway,
Vermillion, Palmer, Agenda, Vining and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3982 9789 3980 9719 3991 9654 3971 9624
      3957 9624 3957 9658 3954 9660 3953 9663
      3951 9664 3948 9681 3949 9761
TIME...MOT...LOC 2255Z 318DEG 21KT 3978 9775 3976 9714 3986 9658

Baerg
Local storm report, Jul 26, 6:17 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       1 S BAILEYVILLE         39.83N 96.18W
07/26/2020  M2.63 INCH       NEMAHA             KS   CO-OP OBSERVER

            RAIN TOTAL THROUGH 7:10 PM.

&&

BAERG

The radar

The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Republic

When
July 26, 6:19 PM CST to 8:19 PM CST
Where
Republic County, 1.43 mi NNW of Belleville Arpt to 3.33 mi NE of Belleville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.838, -97.664

Flooding occurring on multiple streets in Bellville.

Flash Flood, Cloud

When
July 26, 7:00 PM CST to 10:00 PM CST
Where
Cloud County, 0.96 mi SW of Glasco to 1.65 mi N of Glasco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.358, -97.860

Water over a 100 foot stretch of road near Crest and 40th, and a roadway under water at the 200 section of Eagle Road.

Flash Flood, Riley

When
July 26, 7:03 PM CST to 8:03 PM CST
Where
Riley County, 6.61 mi NW of Cleburne to 4.48 mi NNW of Cleburne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.590, -96.704

Water reported over roadway within the 5200 block of Swede Creek Road.

Flash Flood, Franklin

When
July 26, 7:20 PM CST to 8:20 PM CST
Where
Franklin County, 3.03 mi WSW of Peoria to 4.13 mi ENE of Peoria
Cause
Heavy Rain
Reported by
Public
Coordinates
38.560, -95.200

Water flowing across a road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911995, 912007, 911996, 911998.